Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 105, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 11, 1997, 10:09 PM CDT for Collingsworth County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1997, 10:09 PM CDT (03:09 UTC)
- Expired
- Jun 11, 1997, 11:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Collingsworth County, TX
The radar
The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 10:10 PM CDT | Tornado F1 | Wellington, TX | Tornado remained over open country and track was estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 9:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2722 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:15 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Jun 11, 3:15 PM CDT, 6 hours 54 minutes before
FPUS3 KAMA 111951 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT WED JUN 11 1997 TEMPS HAVE RISEN INTO MID TO UPR 80S ACRS AREA...XCP OVR ERN AND NERN SXNS...WHICH LIE ON ERN SIDE OF SFC BNDRY ENHANCED BY OKLA OUTFLOW. DWPTS NR 70 DEG F ARE POOLING VCNTY THIS BNDRY...AND MSTR FLUX CNVGNC HAS BEEN MAXIMIZED ALG IT SINCE LATE MRNG. OTHER FEATURE OF NOTE IS DRYLN...MOVG THRU WRN OK PNHDL AND NWRN CORNER OF TX PNHDL. WL GROUP ZNS WITH AREAS W OF DRYLN HAVING NO MENTION OF SVR. RMNG SXNS WL BE UNDER THE GUN DUE TO VERY UNSTABLE AMS...EWD PROGRESSION OF DRYLN EXPCD ...AND H5 JET STREAK APCHG...WHICH WL AFFECT NRN ZNS. LOW-LVL JET WL INCR DURG NGT...SPCLY OVR ERN ZNS. THUS HI TO VRY HI POPS IN ORDER 1ST PD. DRYLN NOT EXPCD TO RACE EWD ACRS AREA...BUT TSTMS WL MOV EWD OFF OF IT THIS EVE AND TNGT. GOOD SHEAR WL CONT...SPCLY OVR ERN ZNS. SOME ACTIVITY WL RMN OVR ERN ZNS BY ERY MRNG. ON THU...LOW-LVL WLYS PVL MUCH OF DAY WITH SOME BACKING OCRG LATE. SHEARS DMSHD AND DRIER AIR WORKS IN. SOME EVE TRW PSBL HOWEVER AS NEXT JET STREAK APCHS FM SW. SLGT CHC THU EVE THRU FRI EVE. IN EXTDD...LONGWV TROF RMNS TO OUR W. CONT WITH CHC TRW THRU EXTDD. 03 .AMA... TX...NONE. OK...NONE. COCKRELL
In the hours before
Special weather statement, Jun 11, 5:25 PM CDT, 4 hours 44 minutes before
OKZ002-003-TXZ003>005-008>010-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT WED JUN 11 1997 TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB... ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE. ANDRADE
Special weather statement, Jun 11, 5:29 PM CDT, 4 hours 40 minutes before
OKZ002-003-TXZ003>005-008>010-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT WED JUN 11 1997 TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB... ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:00 PM CDT | Flash Flood Warning | AMA | Wheeler | 4 hr |
| Jun 11, 7:04 PM CDT | Tornado Warning | AMA | Wheeler | 56 min |
| Jun 11, 7:21 PM CDT | Tornado Warning | AMA | Collingsworth | 69 min |
| Jun 11, 7:59 PM CDT | Tornado Warning | AMA | Collingsworth, Wheeler | 61 min |
| Jun 11, 8:44 PM CDT | Tornado Warning | AMA | Donley, Gray | 61 min |
| Jun 11, 9:02 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 58 min |
| Jun 11, 9:43 PM CDT | Flash Flood Warning | AMA | Collingsworth, Wheeler | 4 hr |
| Jun 11, 10:21 PM CDT | Tornado Warning | AMA | Collingsworth | 39 min |
| Jun 12, 5:13 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 62 min |
| Jun 12, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 61 min |
| Jun 12, 5:54 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 66 min |
| Jun 12, 6:11 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 64 min |
| Jun 12, 6:17 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.